Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Charleston, WV

May 17, 2010Buchanan County, Virginia; McDowell County, Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 17, 2010, 8:49 PM EDT for Buchanan County, Virginia; McDowell County, Wyoming County, West Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2010, 8:49 PM EDT (00:49 UTC)
Expired
May 17, 2010, 10:45 PM EDT
In force
116 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WGUS51 KRLX 180049
FFWRLX
VAC027-WVC047-109-180245-
/O.NEW.KRLX.FF.W.0016.100518T0049Z-100518T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
849 PM EDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BUCHANAN COUNTY IN VIRGINIA...
  MCDOWELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WELCH...
  WYOMING COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF PINEVILLE...

* UNTIL 1045 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.
  PREVIOUS RAINFALL AMOUNTS FROM ONE TO THREE INCHES OVER WYOMING    
  COUNTY HAVE PRODUCED SATURATED SOILS ACROSS PORTIONS OF THE WARN   
  AREA. ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED WITH THESE  
  STORMS...TO PRODUCE ADDITIONAL FLOODING PROBLEMS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  NORTHFORK...HANOVER...TWIN FALLS STATE PARK...OCEANA AND MULLENS.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS 
RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 8223 3753 8197 3751 8194 3754 8186
      3762 8180 3766 8180 3770 8171 3777 8175
      3779 8162 3776 8157 3780 8152 3779 8147
      3755 8130 3751 8121 3729 8139 3720 8155
      3720 8167 3724 8174 3718 8178 3715 8187

$$

08
2 follow-up statements
349 
WGUS71 KRLX 180203
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT MON MAY 17 2010

VAC027-WVC047-109-180245-
/O.CON.KRLX.FF.W.0016.000000T0000Z-100518T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN VA-MCDOWELL WV-WYOMING WV-
1003 PM EDT MON MAY 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
WYOMING...MCDOWELL AND NORTHERN BUCHANAN COUNTIES...

AT 951 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 1 TO 2 INCHES OF RAIN HAVE FALLEN SINCE 8PM FOR MOST OF THE 
WARNED AREA...HEAVIEST NORTHERN BUCHANAN...AND WESTERN MCDOWELL 
COUNTIES. WITH SOIL ALREADY SATURATED FROM EARLIER RAINFALL...MOST 
OF THIS NEW RAINFALL IS RUNNING OFF DIRECTLY INTO CREEKS AND 
STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HANOVER...TWIN FALLS STATE PARK...PINEVILLE...OCEANA AND MULLENS. 
KNOX CREEK AND GUESS FORK IN BUCHANAN COUNTY APPEAR ESPECIALLY 
VULNERABLE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3734 8223 3753 8197 3751 8194 3754 8186
      3762 8180 3766 8180 3770 8171 3777 8175
      3779 8162 3776 8157 3780 8152 3779 8147
      3755 8130 3751 8121 3729 8139 3720 8155
      3720 8167 3724 8174 3718 8178 3715 8187

$$

19
674 
WGUS71 KRLX 180240
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 PM EDT MON MAY 17 2010

VAC027-WVC047-109-180246-
/O.EXP.KRLX.FF.W.0016.000000T0000Z-100518T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN VA-MCDOWELL WV-WYOMING WV-
1040 PM EDT MON MAY 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT FOR WYOMING...
MCDOWELL AND NORTHERN BUCHANAN COUNTIES...

1 TO 2 INCHES OF RAIN FELL ACROSS MOST OF THE WARNED AREA SINCE 8 
PM.  HOWEVER...HEAVY RAIN IS NO LONGER EXPECTED...THEREFORE THE 
FLASH FLOOD WARNING THAT WAS IN EFFECT WILL BE ALLOWED TO EXPIRE. 
THOUGH RECEDING...ELEVATED LEVELS ON STREAMS AND CREEKS FROM EARLIER 
RAIN MAY STILL LINGER FOR FEW HOURS.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 8223 3753 8197 3751 8194 3754 8186
      3762 8180 3766 8180 3770 8171 3777 8175
      3779 8162 3776 8157 3780 8152 3779 8147
      3755 8130 3751 8121 3729 8139 3720 8155
      3720 8167 3724 8174 3718 8178 3715 8187

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:35 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 17, 7:35 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT MON MAY 17 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION THROUGH
WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY
NIGHT INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
RADAR/SATELLITE SHOWS SURFACE BOUNDARY HAS MOVED EASTWARD TO JUST
PAST HUNTINGTON. MODELS AGREE THIS BOUNDARY WILL MOVE LITTLE MORE
THIS PERIOD AS LOW PRESSURE REMAINS NEARLY STATIONARY OVER OHIO.
THIS BOUNDARY HAS BECOME THE FOCUS FOR CONVECTION THIS AFTERNOON
FROM NORTHWESTERN WEST VIRGINIA TO SOUTHWESTERN VIRGINIA...NOT ONLY
FROM DECENT LOW LEVEL CONVERGENCE ALONG THE BOUNDARY...BUT IS BEING
AIDED BY INCREASING SUNSHINE AHEAD OF THE BOUNDARY AND MID LEVEL DRY
AIR TRYING TO INTRUDE OVER THE BOUNDARY. THUS...FOR THE REMAINDER OF
THIS AFTERNOON...HIGHEST POPS CENTERED IN A BAND JUST AHEAD OF
BOUNDARY...FROM NORTHWESTERN WEST VIRGINIA SOUTHWARD THROUGH CENTRAL
WEST VIRGINIA AND ON INTO THE SOUTHERN MOUNTAINS. THIS WILL MOVE
ONLY SLOWLY EASTWARD BEFORE DECREASING WITH LOSS OF HEATING THIS
EVENING. THIS PRESENTS A FLOODING POTENTIAL FOR MAINLY THE SOUTHERN
COAL FIELDS AND SOUTHERN MOUNTAINS OF WEST VIRGINIA INTO EXTREME
SOUTHWEST VIRGINIA. NO CHANGE TO FLASH FLOOD WATCH WHICH SEEMS TO BE
WELL PLACED AT TIME. ACTIVITY WILL SLOWLY WEAKEN AS IT MOVES
EASTWARD INTO MORE STABLE AIR EARLY TONIGHT...BUT WITH FLOOD
GUIDANCE SO LOW IN ALL THE MOUNTAINS...THE THREAT OF EXCESSIVE
RAINFALL CONTINUES OVERNIGHT. OTHERWISE...POPS DECREASE TO CHANCE
THIS EVENING AS ANY IMPULSE ROTATING AROUND THE OHIO SYSTEM CAN
TRIGGER A SHOWER OR THUNDERSTORM.

GOING ABOVE GUIDANCE IN TEMPS TONIGHT PER LOTS OF CLOUDS AND HIGH
DEWPOINTS THAT NOT EXPECTED TO FALL MUCH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
BROAD UPPER LEVEL LOW CIRCULATION DRIFTS JUST NORTH OF THE
AREA...NEARLY STACKING UP WITH THE SURFACE LOW OVER SOUTHERN OH TO
WESTERN WV ON TUESDAY. HAVE HONED IN POPS ALONG SURFACE CONVERGENCE
/AN OCCLUDED FRONT OF SORTS/...WHERE FOCUS OF NEW CONVECTION WILL
BE. THOUGH PRECIPITABLE WATER WILL ONLY BE AN
INCH-AND-A-QUARTER OR LESS...ANY SHOWERS AND THUNDERSTORMS THAT POP
UP WILL BE SLOW MOVERS BECAUSE OF NEARLY STACKED NATURE OF THE LOW
PRESSURE. GIVEN THESE FACTORS...THE ONGOING RAINFALL FURTHER
SATURATING THE SOIL...AND THE LOW FLASH FLOOD GUIDANCE IN THE
COALFIELDS ZONES AND POCAHONTAS COUNTY...CURRENT FLASH FLOOD WATCH
THROUGH TUESDAY EVENING STILL LOOKS GOOD.

SURFACE LOW LOSES DEFINITION INTO WEDNESDAY...WITH UPPER LEVEL FLOW
BECOMING MORE NORTHWESTERLY AS THE UPPER LOW OPENS TO AN UPPER
TROUGH AXIS THAT EXTENDS THROUGH NEW ENGLAND. PRECIPITABLE WATER
ALSO DROPS OFF TO ABOUT AN INCH OR LESS. ONLY PUT SLIGHT TO LOW
CHANCE POPS IN THE FORECAST FOR WEDNESDAY...HIGHEST IN THE FAR
NORTHERN TO NORTHEASTERN ZONES. BUFKIT PROFILES ALSO SUPPORT GOING
BELOW GUIDANCE FOR HIGH TEMPERATURES WEDNESDAY...DESPITE 1000-500MB
THICKNESSES REMAINING RELATIVELY UNCHANGED...BECAUSE OF EFFECTS FROM
LOW CLOUDS AND FAIRLY STABLE LOWER LEVELS OF ATMOSPHERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SUBSTANTIAL DIFFERENCES BETWEEN MODEL GUIDANCE EXIST IN THE
EVOLUTION OF SYSTEM NEAR END OF WEEK. 06Z GFS PROGRESSES UPPER LEVEL
LOW MUCH FURTHER NORTH THAN 00Z ECMWF SOLUTION. 12Z GFS HAS 500MB
LOW TRACKING CLOSER TO THE SOUTHERLY ECMWF SOLUTION. KEPT POPS
RELATIVELY LOW FOR NOW WITH THESE INCONSISTENCIES IN MIND. THUNDER
POTENTIAL LOOKS BEST FRIDAY AS WARM FRONT SLIDES NORTHEAST ACROSS
CWA...SETTING UP LOW LEVEL WAA IN THE WARM SECTOR AND MODERATE
INSTABILITY. IN ADDITION...HEAVY RAIN CAN BE EXPECTED AT TIMES AS
SOUTHWEST FLOW WILL PROVIDE A GOOD MOISTURE FEED FROM THE
GULF...WITH MODELS INDICATING PW VALUES OF 1.5 TO 1.7 INCHES
POSSIBLE. AS A RESULT...THIS SYSTEM WILL NEED TO BE MONITORED FOR
THE POTENTIAL OF FUTURE WATER ISSUES.

UPPER LEVEL TROUGH SLIDES NORTHEASTWARD SATURDAY AHEAD OF A LARGE
RIDGE BUILDING OVER THE MISSISSIPPI VALLEY. GUIDANCE THEN HAS THE
500MB LOW TRACKING SOUTHWARD OVER THE MID ATLANTIC COAST AND PHASING
TOGETHER WITH ANOTHER LOW OVER SE CONUS. THIS WOULD KEEP THE CWA IN
UNSETTLED WEATHER THROUGH THE WEEKEND AND INTO NEXT WEEK. MINOR
ADJUSTMENTS TO FORECASTED TEMPS MADE WITH LATEST MEX/MAV.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
REMAINDER OF THIS EVENING...LINE OF CONVECTION MVG ACROSS EASTERN
HALF OF THE FORECAST AREA WITH IFR CONDITIONS IN THUNDERSTORMS AND
LOCALLY HEAVY RAIN.

BECOMING MVFR TO IFR MANY LOCATIONS WITH ALL THE LOW LEVEL
MOISTURE. IMPROVING TO MVFR AFTER 14Z TUESDAY...WITH SCATTERED
SHOWERS A CONTINUED THREAT.

AFTER 00Z WEDNESDAY...
IFR CONDITIONS POSSIBLE AGAIN TUESDAY NIGHT WITH ALL THE LOW LEVEL
MOISTURE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ024>026-
     033>036-046.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...MDP/JMV/TAX
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...TAX
AVIATION...KMC
Hazardous weather outlook, May 17, 3:47 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT MON MAY 17 2010

KYZ101>103-105-OHZ087-WVZ005>008-013>016-018-027>030-037>040-047-
182000-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON-GILMER-
LEWIS-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
347 PM EDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING...WITH
ADDITIONAL RAINFALL INTO TUESDAY. A FLOOD WATCH MAY BE NEEDED SHOULD
CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS ADVISED TO
MONITOR THE FORECAST FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN AREA OF MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING...WITH
ADDITIONAL RAINFALL INTO TUESDAY. A FLOOD WATCH MAY BE NEEDED SHOULD
CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS ADVISED TO
MONITOR THE FORECAST FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ024>026-033>036-046-182000-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-POCAHONTAS-
347 PM EDT MON MAY 17 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-182000-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
347 PM EDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-182000-
DICKENSON-BUCHANAN-
347 PM EDT MON MAY 17 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 17, 6:48 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      CROSS LANES             38.44N 81.77W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            VEHICLE REPORTED STUCK IN HIGH WATER ON DALEWOOD DR.
            WATER RESCUE REQUESTED.

&&

ARB
Local storm report, May 17, 7:23 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLASH FLOOD      5 S CHARLESTON          38.28N 81.63W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            WATER SURROUNDING A HOUSE ON RABEL MOUNTAIN RD. WATER
            RESCUE REQUESTED.

&&

ARB
Local storm report, May 17, 7:24 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
724 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLASH FLOOD      CHARLESTON              38.35N 81.63W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            WATER FLOWING ACROSS ALL LANES OF I64 NEAR THE S.
            CHARLESTON EXIT.

&&

ARB
Special weather statement, May 17, 8:21 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT MON MAY 17 2010

VAZ004-WVZ033-034-180045-
BUCHANAN VA-MCDOWELL WV-WYOMING WV-
821 PM EDT MON MAY 17 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...MCDOWELL
AND WYOMING COUNTIES...

AT 814 PM EDT...A LINE STRONG THUNDERSTORMS WERE LOCATED 10 MILES
NORTH OF GRUNDY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR STACY AROUND 830 PM...PANTHER AROUND 835 PM
AND BRADSHAW AROUND 845 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, May 17, 8:27 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
827 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      2 SE LOGAN              37.83N 81.96W
05/17/2010                   LOGAN              WV   LAW ENFORCEMENT

            MULTIPLE ROADS FLOODED IN THE TOWN OF MCCONNELL.

&&

ARB
Local storm report, May 17, 8:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      5 SE LOGAN              37.80N 81.92W
05/17/2010                   LOGAN              WV   LAW ENFORCEMENT

            MULTIPLE ROADS FLOODED IN THE TOWN OF LYBURN.

&&

ARB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:48 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson41 min
May 18, 2:21 AM EDTFlash Flood WarningRLXLogan, Mingo84 min
May 18, 3:03 AM EDTFlash Flood WarningRLXLogan87 min
May 18, 5:49 AM EDTFlash Flood WarningRLXPleasants, Ritchie116 min
May 18, 3:46 PM EDTFlash Flood WarningRLXRitchie, Wirt89 min
May 18, 4:47 PM EDTFlash Flood WarningRLXPleasants, Wood88 min

Nearby

Flash Flood Warnings in West Virginia, 2010Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.